Coronary spasm with ventricular fibrillation during thyrotoxicosis: Response to attaining euthyroid state

Jeanne Y. Wei, Abraham Genecin, H. Leon Greene, Stephen C Achuff

Research output: Contribution to journalArticle

Abstract

Although myocardial ischemia may occur in thyrotoxic patients with normal coronary arteries, the mechanism remains unclear. This report describes a woman with hyperthyroidism who had ventricular fibrillation during an episode of myocardial ischemia. The event was documented with continuous ambulatory electrocardiography. Subsequent angiography revealed normal coronary anatomy with spasm of the right coronary artery that disappeared after ingestion of one sublingual nitroglycerin tablet. The angina, electrocardiographic evidence of myocardial ischemia, ventricular arrhythmias and the patient's need for nitroglycerin were eliminated after she became euthyroid. These findings suggest that coronary spasm may be associated with myocardial ischemia and arrhythmias in a hyperthyroid patient.

Original languageEnglish (US)
Pages (from-to)335-339
Number of pages5
JournalThe American Journal of Cardiology
Volume43
Issue number2
DOIs
StatePublished - 1979

Fingerprint

Thyrotoxicosis
Spasm
Ventricular Fibrillation
Myocardial Ischemia
Nitroglycerin
Hyperthyroidism
Cardiac Arrhythmias
Coronary Vessels
Ambulatory Electrocardiography
Tablets
Anatomy
Angiography
Eating

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this

Coronary spasm with ventricular fibrillation during thyrotoxicosis : Response to attaining euthyroid state. / Wei, Jeanne Y.; Genecin, Abraham; Greene, H. Leon; Achuff, Stephen C.

In: The American Journal of Cardiology, Vol. 43, No. 2, 1979, p. 335-339.

Research output: Contribution to journalArticle

@article{7d4b66fd881c451ca91db197260f495f,
title = "Coronary spasm with ventricular fibrillation during thyrotoxicosis: Response to attaining euthyroid state",
abstract = "Although myocardial ischemia may occur in thyrotoxic patients with normal coronary arteries, the mechanism remains unclear. This report describes a woman with hyperthyroidism who had ventricular fibrillation during an episode of myocardial ischemia. The event was documented with continuous ambulatory electrocardiography. Subsequent angiography revealed normal coronary anatomy with spasm of the right coronary artery that disappeared after ingestion of one sublingual nitroglycerin tablet. The angina, electrocardiographic evidence of myocardial ischemia, ventricular arrhythmias and the patient's need for nitroglycerin were eliminated after she became euthyroid. These findings suggest that coronary spasm may be associated with myocardial ischemia and arrhythmias in a hyperthyroid patient.",
author = "Wei, {Jeanne Y.} and Abraham Genecin and Greene, {H. Leon} and Achuff, {Stephen C}",
year = "1979",
doi = "10.1016/S0002-9149(79)80023-5",
language = "English (US)",
volume = "43",
pages = "335--339",
journal = "American Journal of Cardiology",
issn = "0002-9149",
publisher = "Elsevier Inc.",
number = "2",

}

TY - JOUR

T1 - Coronary spasm with ventricular fibrillation during thyrotoxicosis

T2 - Response to attaining euthyroid state

AU - Wei, Jeanne Y.

AU - Genecin, Abraham

AU - Greene, H. Leon

AU - Achuff, Stephen C

PY - 1979

Y1 - 1979

N2 - Although myocardial ischemia may occur in thyrotoxic patients with normal coronary arteries, the mechanism remains unclear. This report describes a woman with hyperthyroidism who had ventricular fibrillation during an episode of myocardial ischemia. The event was documented with continuous ambulatory electrocardiography. Subsequent angiography revealed normal coronary anatomy with spasm of the right coronary artery that disappeared after ingestion of one sublingual nitroglycerin tablet. The angina, electrocardiographic evidence of myocardial ischemia, ventricular arrhythmias and the patient's need for nitroglycerin were eliminated after she became euthyroid. These findings suggest that coronary spasm may be associated with myocardial ischemia and arrhythmias in a hyperthyroid patient.

AB - Although myocardial ischemia may occur in thyrotoxic patients with normal coronary arteries, the mechanism remains unclear. This report describes a woman with hyperthyroidism who had ventricular fibrillation during an episode of myocardial ischemia. The event was documented with continuous ambulatory electrocardiography. Subsequent angiography revealed normal coronary anatomy with spasm of the right coronary artery that disappeared after ingestion of one sublingual nitroglycerin tablet. The angina, electrocardiographic evidence of myocardial ischemia, ventricular arrhythmias and the patient's need for nitroglycerin were eliminated after she became euthyroid. These findings suggest that coronary spasm may be associated with myocardial ischemia and arrhythmias in a hyperthyroid patient.

UR - http://www.scopus.com/inward/record.url?scp=0018379778&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0018379778&partnerID=8YFLogxK

U2 - 10.1016/S0002-9149(79)80023-5

DO - 10.1016/S0002-9149(79)80023-5

M3 - Article

C2 - 104611

AN - SCOPUS:0018379778

VL - 43

SP - 335

EP - 339

JO - American Journal of Cardiology

JF - American Journal of Cardiology

SN - 0002-9149

IS - 2

ER -